Alert archive / Nebraska / Flash Flood Warnings in 2019

Flash Flood Warning 18, NWS North Platte, NE

July 21, 2019Custer County, Nebraska

NWS North Platte, NE issued this flash flood warning at Jul 21, 2019, 3:01 AM CDT for Custer County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2019, 3:01 AM CDT (08:01 UTC)
Expired
Jul 21, 2019, 9:00 AM CDT
In force
6 hr
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
None

County Custer County, NE

The radar

The North Platte radar (KLNX), 127 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 522 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
522 J/kg
Mixed-layer CIN
-396 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

594 
WGUS53 KLBF 210801
FFWLBF
NEC041-211400-
/O.NEW.KLBF.FF.W.0018.190721T0801Z-190721T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service North Platte NE
301 AM CDT Sun Jul 21 2019

The National Weather Service in North Platte has issued a

* Flash Flood Warning for...
  Southeastern Custer County in central Nebraska...

* Until 900 AM CDT.

* At 300 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar estimates 5 inches of 
  rain has fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Ansley, Mason City, Buckeye, Block Hill Basin, Burr Oak, Gavin
  Siding, Intersection of Highway 183 and Cumro Road and Cumro.

This includes the following highways...
 Highway 183 between mile markers 76 and 91.
 Highway 2 between mile markers 293 and 307.
 Highway 92 between mile markers 300 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4111 9971 4131 9971 4131 9920 4108 9921
      4109 9929

$$

Jacobs
2 follow-up statements
378 
WGUS73 KLBF 211146
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
646 AM CDT Sun Jul 21 2019

NEC041-211400-
/O.CON.KLBF.FF.W.0018.000000T0000Z-190721T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Custer NE-
646 AM CDT Sun Jul 21 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR
SOUTHEASTERN CUSTER COUNTY...

At 644 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to 6 inches of rain have fallen. 
Flash flooding is expected to begin shortly or occurring.

Some locations that will experience flooding include...
Ansley, Mason City, Buckeye, Block Hill Basin, Burr Oak, Gavin
Siding, Intersection of Highway 183 and Cumro Road and Cumro.

This includes the following highways...
 Highway 183 between mile markers 76 and 91.
 Highway 2 between mile markers 293 and 307.
 Highway 92 between mile markers 300 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4111 9971 4131 9971 4131 9920 4108 9921
      4109 9929

$$

Jacobs
928 
WGUS73 KLBF 211359
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
859 AM CDT Sun Jul 21 2019

NEC041-211409-
/O.EXP.KLBF.FF.W.0018.000000T0000Z-190721T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Custer NE-
859 AM CDT Sun Jul 21 2019

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN CUSTER COUNTY WILL EXPIRE
AT 900 AM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 4111 9971 4131 9971 4131 9920 4108 9921
      4109 9929

$$

ET

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 12:34 AM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 21, 12:34 AM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1234 AM CDT Sun Jul 21 2019

.SHORT TERM...(This evening through Sunday night)
Issued at 337 PM CDT Sat Jul 20 2019

Local radar display shows isolated showers have tapered off across
southwest to north central NEB over the last two hours.
Otherwise, surface cold front has exited the area and now lies
roughly from west central KS to extreme south central NEB to
southeast IA. Modest north northeast winds currently in place with
gusts up to 20-25 mph. Largely dry conditions are expected rest
of today. Current thinking is storms will develop and move in from
upstream northeast CO or northwest KS into the area late this
evening/late tonight. The main area of concern is southwest NEB
into central NEB. Of which, main concerns tonight center on
potential for locally moderate to heavy rainfall there, though an
isolated strong to briefly severe thunderstorm cannot be ruled
out. Regarding the former, decent precipitation efficiency is
anticipated with 10-13 kft deep warm cloud depths with moderate
environment RH between 1000-500 hPa. Precipitable water percent of
normal is also 125-150% along with favorable flow. Seasonable lows
tonight will give way then to highs about 5-10 degrees cooler
tomorrow compared today outside northwest NEB and far north
central NEB.

.LONG TERM...(Monday through Saturday)
Issued at 337 PM CDT Sat Jul 20 2019

Northwest flow prevails overhead aloft as a mid-level amplified
ridge extends from the Four Corners region into eastern Alberta
and western Saskatchewan. Surface high pressure will be evolving
across the Northern Plains Monday and will be centered over the
Middle Missouri Valley by Monday evening. Little movement with the
high through Tuesday with the surface high located over eastern
NEB early Tuesday moving east into the Lower Missouri Valley.
Overall, little change in the large scale pattern through Tuesday
with respect to the upper-level ridge. The setup will be conducive
for dry conditions and largely below-normal highs Monday and
Tuesday.

Gradual warming takes place Tuesday-Wednesday with seasonable high
temperatures in place Wednesday with the Central High Plains
influenced low-level southerly flow. The upper-level ridge is then
expected to flatten as an approaching upper-level trough tracks
east across the southern Canadian Prairies Wednesday night-Friday.
Sensible weather impacts will be low for much of the week until
Friday where low chances for thunderstorms return to western and
north central NEB. Meanwhile, a cold frontal passage is
anticipated to affect the area Friday-Friday night as well.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1234 AM CDT Sun Jul 21 2019

Showers and thunderstorms are developing north into southwest
Nebraska early this morning. The coverage of storms is expected to
expand, possibly impacting the KLBF terminal. Heavy rainfall is
expected with the convective activity, so in the event that a
terminal is impacted, MVFR or lower visibility will be almost
certain. Otherwise rain chances continue into the mid morning
hours with ceilings remaining at MVFR or lower through at least
18z. Further north, KVTN is forecast to remain VFR through the taf
cycle.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ET
LONG TERM...ET
AVIATION...Jacobs
Hazardous weather outlook, Jul 20, 4:47 PM CDT, 10 hours 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
447 PM CDT Sat Jul 20 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-212200-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
447 PM CDT Sat Jul 20 2019 /347 PM MDT Sat Jul 20 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms are expected tonight, mainly across
portions of southwest through central Nebraska. A strong storm or
two will be possible with hail and gusty winds the main concerns.
All thunderstorms will be capable of frequent lightning and
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Scattered thunderstorms are expected to continue into Sunday
morning, especially from portions of southwest into central
Nebraska. All thunderstorms will be capable of frequent lightning
and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected, however, any reports of hail,
wind, and rain will be appreciated.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

In the hours before

Special weather statement, Jul 21, 1:44 AM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
144 AM CDT Sun Jul 21 2019

NEZ038-210730-
Custer NE-
144 AM CDT Sun Jul 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 230
AM CDT...

At 144 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Callaway to near Litchfield.
Movement was northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Broken Bow, Callaway, Ansley, Merna, Mason City, Berwyn, Weissert,
Westerville, Milldale, Arcadia Diversion Dam State Wildlife
Management Area, Gavin Siding, Lodi, Buckeye, Pleasant Hill, Pressey
State Wildlife Management Area and Finchville.

This includes the following highways...
 Highway 183 between mile markers 81 and 107.
 Highway 2 between mile markers 265 and 307.
 Highway 92 between mile markers 252 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4122 10022 4156 10011 4153 9921 4140 9921
      4139 9920 4115 9921
TIME...MOT...LOC 0644Z 243DEG 20KT 4125 10007 4119 9922

Jacobs
Special weather statement, Jul 21, 1:47 AM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service North Platte NE
147 AM CDT Sun Jul 21 2019

NEZ057>059-070-071-210730-
Frontier NE-Hayes NE-Perkins NE-Lincoln NE-Keith NE-
147 AM CDT Sun Jul 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRONTIER...
NORTHEASTERN PERKINS...SOUTHEASTERN KEITH...SOUTHWESTERN LINCOLN AND
NORTHEASTERN HAYES COUNTIES UNTIL 230 AM CDT/130 AM MDT/...

At 147 AM CDT/1247 AM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles south of Wallace, or 16 miles north of Hayes
Center, moving northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wallace, Wellfleet, Dickens, Sutherland Reservoir State Recreation
Area, Lake Maloney State Recreation Area and Somerset.

This includes the following highways...
 Interstate 80 in Nebraska between mile markers 151 and 153.
 Highway 83 between mile markers 55 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4068 10075 4070 10125 4114 10127 4105 10053
TIME...MOT...LOC 0647Z 203DEG 11KT 4074 10111

Jacobs
Special weather statement, Jul 21, 2:06 AM CDT, 55 minutes before
Special Weather Statement
National Weather Service North Platte NE
206 AM CDT Sun Jul 21 2019

NEZ056>059-069-210745-
Deuel NE-Chase NE-Perkins NE-Lincoln NE-Keith NE-
206 AM CDT Sun Jul 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR PERKINS...SOUTHERN KEITH...
NORTHWESTERN CHASE...WEST CENTRAL LINCOLN AND SOUTHEASTERN DEUEL
COUNTIES UNTIL 245 AM CDT/145 AM MDT/...

At 206 AM CDT/106 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Elsie to near Pleasant
Valley. Movement was north at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Ogallala, Grant, Paxton, Brule, Madrid, Venango, Elsie, Sarben,
Roscoe, Brandon, Nevens, Wild Horse Spring and Goldeneye State
Wildlife Management Area.

This includes the following highways...
 Highway 61 between mile markers 56 and 86.
 Interstate 80 in Nebraska between mile markers 102 and 151.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4100 10205 4100 10216 4103 10217 4124 10125
      4088 10122 4057 10205
TIME...MOT...LOC 0706Z 178DEG 22KT 4089 10131 4061 10207

Jacobs

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:44 AM CDTSpecial Weather StatementLBFCuster46 min
Jul 21, 1:47 AM CDTSpecial Weather StatementLBFLincoln43 min
Jul 21, 2:06 AM CDTSpecial Weather StatementLBFPerkins39 min
Jul 21, 2:33 AM CDTAreal Flood AdvisoryLBFCuster3 hr
Jul 21, 2:37 AM CDTAreal Flood AdvisoryLBFLincoln3 hr

Nearby

Flash Flood Warnings in Nebraska, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.